Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Great Falls, MT

June 16, 2005Jefferson County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 16, 2005, 5:11 PM MDT for Jefferson County, Montana. It was in force for 82 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 5:11 PM MDT (23:11 UTC)
Expired
Jun 16, 2005, 6:33 PM MDT
In force
82 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Jefferson County, MT

The radar

The Great Falls radar (KTFX), 158 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:40 PM MDTHAIL 0.5Basin, MT
Jun 16, 5:50 PM MDTHAIL 15 W Jefferson City, MT
Jun 16, 6:05 PM MDTHAIL 1.75Clancy, MTWINDOWS BROKEN AND CARS DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 162312
SVRTFX
MTC043-170030-
/O.NEW.KTFX.SV.W.0016.050616T2311Z-050617T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 PM MDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MONTANA
  THIS INCLUDES THE CITY OF BOULDER

* UNTIL 630 PM MDT

* AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF ELK PARK PASS...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BASIN BY 530 PM MDT
  NEAR BOULDER BY 535 PM MDT
  NEAR BOULDER HILL PASS BY 545 PM MDT
  NEAR JEFFERSON CITY BY 550 PM MDT
  7 MILES SOUTHEAST OF CLANCY BY 600 PM MDT

WIND GUSTS TO 60 MPH...AND PENNY SIZE OR LARGER HAIL ARE LIKELY WITH 
THIS STORM.

HAIL UP TO THE SIZE OF GULF BALLS HAS BEEN REPORTED WITH THIS STORM 
JUST NORTHWEST OF BUTTE. IF YOU ARE IN THE PATH OF THIS STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4624 11272 4589 11246 4603 11179 4654 11185

$$

BRUSDA
3 follow-up statements
000 
WWUS55 KTFX 162325
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT THU JUN 16 2005

MTC043-170030-
/O.CON.KTFX.SV.W.0016.000000T0000Z-050617T0030Z/
JEFFERSON MT-
524 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
JEFFERSON COUNTY...

AT 518 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED ABOUT 14 
MILES SOUTHWEST OF BOULDER...MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL ALSO AFFECT INTERSTATE 15...BETWEEN BUTTE AND 
BOULDER.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4624 11272 4589 11246 4603 11179 4654 11185

$$

BRUSDA
000 
WWUS55 KTFX 170002
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
601 PM MDT THU JUN 16 2005

MTC043-170030-
/O.CON.KTFX.SV.W.0016.000000T0000Z-050617T0030Z/
JEFFERSON MT-
601 PM MDT THU JUN 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM MDT FOR
JEFFERSON COUNTY...

AT 557 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND WIND GUSTS
TO 60 MPH. THIS STORM WAS LOCATED NEAR JEFFERSON CITY...OR ABOUT 11
MILES NORTHEAST OF BOULDER...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER JEFFERSON CITY AT 600 PM
  NEAR CLANCY BY 610 PM

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED JUST WEST OF 
JEFFERSON CITY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY

LAT...LON 4624 11272 4589 11246 4603 11179 4654 11185

$$

BRUSDA
000 
WWUS55 KTFX 170033
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
632 PM MDT THU JUN 16 2005

MTC043-170042-
/O.EXP.KTFX.SV.W.0016.000000T0000Z-050617T0030Z/
JEFFERSON MT-
632 PM MDT THU JUN 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY HAS 
EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

LAT...LON 4624 11272 4589 11246 4603 11179 4654 11185

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:26 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 2:26 PM MDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
226 PM MDT THU JUN 16 2005

.DISCUSSION...

TONIGHT THROUGH SATURDAY...BUSY EVENING IN STORE FOR NORTH CENTRAL
MONTANA WITH A SEVERE THUNDERSTORM WATCH ALREADY OUT FOR PORTIONS OF
THE CWA. CLOUD SHIELD MOVING OUT OF SOUTHWEST MONTANA SHOULD INHIBIT
STRONG CONVECTION DOWN SOUTH. AN UNSTABLE AIRMASS IS IN PLACE OVER
THE PLAINS AND WILL BE ACTED UPON BY AN UPPER LEVEL VORT MAX. EXPECT
THAT CONVECTION WILL WIND DOWN FROM SOUTH TO NORTH DURING THE
EVENING...BUT PRECIPITATION MAY CONTINUE OVER NORTHWESTERN PORTIONS
OF MY CWA THROUGH THE NIGHT. ANOTHER ROUND OF CONVECTION IS EXPECTED
ON FRIDAY WITH SEVERE WEATHER POSSIBLE IN MY NORTHEAST ZONES ONCE
AGAIN. THE BULK OF THE ACTIVE WEATHER REGIME SHIFTS INTO CANADA ON
SATURDAY. WILL KEEP A SLIGHT CHANCE TO CHANCE OF CONVECTION IN THE
FORECAST BUT DO NOT EXPECT WIDESPREAD SEVERE WEATHER. MPJ

SATURDAY NIGHT THROUGH MONDAY NIGHT...ACTIVE SOUTHWEST FLOW ALOFT
WILL CONTINUE DURING THIS PERIOD. WILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS SATURDAY NIGHT AS A DISTURBANCE MOVES OVER THE AREA.
DECREASED POPS TO SLIGHT CHANCE FOR SUNDAY AND SUNDAY NIGHT AS A
WEAK RIDGE DEVELOPS. FOR MONDAY AND MONDAY NIGHT INCREASED POPS TO
CHANCE CATEGORY ACROSS THE WESTERN PART OF THE FORECAST AREA FOR THE
NEXT DISTURBANCE. TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL BY
EARLY NEXT WEEK. MEIER

TUESDAY THROUGH THURSDAY...MODELS HAVE A WARM UPPER LEVEL HIGH
OVER THE DESERT SOUTHWEST...WITH RIDGING INTO THE DAKOTAS.
WHILE...AN UPPER LEVEL LOW OVER NORTHERN B.C. WITH A TROUGH
TRAILING OFF THE PACIFIC COAST...IS FORECAST TO MOVE SLOWLY INLAND
WEDNESDAY AND THURSDAY. THUS...THERE WILL BE AN UNSTABLE SOUTHWEST
FLOW WITH JUST ENOUGH MOISTURE FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY...ESPECIALLY OVER THE
SOUTHWEST AND THE WESTERN MOUNTAINS. BY THURSDAY...EVEN THOUGH THE
UPPER LEVEL TROUGH APPROACHES THE AREA. IT WILL BE MOSTLY DRY WITH
ONLY ISOLATED SHOWERS CONFINED TO THE WESTERN MOUNTAINS.
TEMPERATURES WILL BE ABOVE SEASONAL AVERAGE...ESPECIALLY ON
TUESDAY. WILLIAMSON DC

&&

.AVIATION...
UPDATED AT 1800Z
THE MOIST SOUTHERLY FLOW ALOFT WILL CAUSE SHOWERS AND
THUNDERSTORMS TO CONTINUE DEVELOPING OVER SOUTHWEST MONTANA AND
MOVING NORTH OVER NORTH CENTRAL MONTANA. THESE STORMS WILL REACH
THE HAVRE AREA AROUND 00Z. SOME STORMS MAY BECOME SEVERE AFTER
21Z AS THE AIRMASS BECOMES INCREASINGLY UNSTABLE...WITH BRIEF
HEAVY RAINFALL AND LARGE HAIL THE MAIN THREAT. STORMS WILL
DECREASE AFTER 02Z AS THE AIRMASS BECOMES LESS UNSTABLE. VFR
CONDITIONS WILL MOSTLY PREVAIL THROUGH 18Z FRIDAY...HOWEVER
ISOLATED THUNDERSTORMS MAY BRIEFLY REDUCE CEILINGS AND
VISIBILITIES TO MVFR LEVELS. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  75  50  75 /  60  50  40  30
CTB  50  69  47  71 /  70  60  40  30
HLN  52  77  51  75 /  50  50  30  30
BZN  48  77  45  75 /  30  30  30  20
WEY  41  67  41  66 /  30  20  20  20
DLN  47  68  45  71 /  30  40  30  30
HVR  55  81  53  78 /  60  40  40  20
LWT  52  79  49  76 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 10 PM THURSDAY FOR MTZ011-MTZ012-
MTZ013-MTZ047-MTZ050-MTZ051-MTZ054.

FLASH FLOOD WATCH UNTIL MIDNIGHT FRIDAY FOR MTZ009-MTZ010-MTZ012-
MTZ013-MTZ014-MTZ044-MTZ045-MTZ046-MTZ048-MTZ049-MTZ050-MTZ051-
MTZ054.

SMALL STREAM FLOOD ADVISORY UNTIL NOON FRIDAY FOR MTZ050-MTZ051.

&&

SHORT TERM...MPJ
LONG TERM....COULSTON
AVIATION...COULSTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 16, 5:07 AM MDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
507 AM MDT THU JUN 16 2005

MTZ050-051-171115-
JUDITH BASIN-FERGUS-
507 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES. PLEASE SEE GTFFLSTFX FOR FURTHER DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR JUDITH BASIN AND
FERGUS COUNTIES UNTIL NOON FRIDAY. PLEASE SEE GTFFLSTFX FOR FURTHER
DETAILS.

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>049-052>055-171115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
507 AM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. PLEASE REFER TO
GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY. PLEASE REFER TO GTFSPSTFX FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 2:08 PM MDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
208 PM MDT THU JUN 16 2005

MTZ011>013-047-050-051-054-162215-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE CITIES OF...HAVRE...GREAT FALLS...FORT BENTON...
CHINOOK...STANFORD...LEWISTOWN...WHITE SULPHUR SPRINGS
208 PM MDT THU JUN 16 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
487 IN EFFECT UNTIL 10 PM...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND NORTH CENTRAL MONTANA.
BLAINE...CASCADE...CHOUTEAU...FERGUS...HILL...JUDITH BASIN...AND
MEAGHER.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.
Local storm report, Jun 16, 3:44 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             WISDOM                  45.62N 113.45W
06/16/2005  0.25 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 16, 4:21 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
421 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             WISE RIVER              45.79N 112.95W
06/16/2005  0.75 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

0415 PM     HAIL             WISE RIVER              45.79N 112.95W
06/16/2005  0.75 INCH        BEAVERHEAD         MT   TRAINED SPOTTER

            US FOREST SERVICE OFFICE IN WISE RIVER.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:04 PM MDTSevere Thunderstorm WarningTFXJudith Basin31 min
Jun 16, 3:14 PM MDTSevere Thunderstorm WarningTFXBeaverhead62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.